Nebraska, 2019

Hail and Damaging Wind in Nebraska, July 1, 2019

July 1, 2019 · NWS GLD · 7 events in 2 counties and zones

Severe thunderstorms produced a few reports of wind damage and hail up to the size of ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms produced a few reports of wind damage and hail up to the size of ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 1, 2:52 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 1, 2:52 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
252 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 135 PM MDT Mon Jul 1 2019

Today we will see another hot day, with temperatures above normal.
Tomorrow this is expected to drop a couple of degrees, but daily
highs will remain in the upper 80s to lower 90s.

Looking aloft the ridge that prevailed over the area this past
weekend, has further relaxed and weakened. Although we do still have
decent moisture, we are lacking forcing and with deep-layer shear
progressively lower the further south you go in our area. This will
inhibit our ability to generate convection.

So, with that stated, chances of showers and storms this afternoon
have decreased, but still cannot rule out an isolated severe storm
or two this evening. Expected threats include hail and strong winds.
SPC has taken our CWA from a slight risk down to marginal across the
area. Expecting weak multicellular clusters of storms, similar to
what we have seen the past couple of evenings.

Tonight, not expecting any weather, but overnight lows will drop
into the 60s. Similar story for tomorrow, with an even lower chance
for storms.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon Jul 1 2019

At the start of the forecast period, a broad upper ridge will extend across
the Central High Plains with southwest flow aloft over the Tri-
State area. An upper trough centered over southern Washington and
northern Oregon will give the region a chance for daily showers
and thunderstorms as several disturbances are pushed into the
region.

Tuesday evening, a shortwave trough will progress east, bringing a chance for a
few isolated showers and thunderstorms to the region. 700-500mb
lapse rates are marginal as are CAPE values. At this point in
time, am not anticipating severe weather across the forecast area.
Temperatures will range in the mid-80s to mid-90s for highs and
the upper 50s in northeastern Colorado to the low 70s in Kansas
for lows.

A mid-level shortwave will enter the region, bringing a chance of a few showers and
thunderstorms in the afternoon and evening. Storms are expected
to kick off along a boundary around the Kansas-Colorado border.
With MLCAPE values of 2000+ J/kg, SBCAPE values of 2000+ J/kg,
700-500mb lapse rates potentially ranging from 7-8 C/km, and the
boundary, cannot entirely rule out a few strong to severe storms.

Independence Day, the upper trough over the northwestern CONUS will slowly progress
eastward, kicking another shortwave trough into the region.
Showers and thunderstorms will be possible. Temperatures will
range from the upper 80s to mid-90s for highs and upper 50s in
northeastern Colorado to the lower 70s in Kansas.

The remainder of the forecast, the upper trough will deamplify as
it moves east, over the Dakotas. Several shortwaves will move
through the area during this time. A few showers and thunderstorms
cannot be entirely ruled out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 135 PM MDT Mon Jul 1 2019

Throughout the remainder of the TAF period, VFR conditions are
expected. Removed chances of thunderstorms, because confidence is
too low at this time to keep in a prevailing group.

Winds are expected to remain at 5-10 kts with variable direction
through the afternoon today and tomorrow. Relaxing in the evening
hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...AW
AVIATION...EV
Hazardous weather outlook, Jul 1, 10:28 AM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1028 AM MDT Mon Jul 1 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1028 AM MDT Mon Jul 1 2019 /1128 AM CDT Mon Jul 1 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and damaging wind gusts up to 70 mph will be possible this afternoon
and evening, primarily in eastern Colorado and areas west of Highway
83 in Kansas and Nebraska. Isolated flash flooding cannot be ruled
out in association with any slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorm chances remain during the late afternoon and evening
hours every day through Monday. Severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not required, but reports are greatly appreciated.

In the hours before

Local storm report, Jul 1, 4:18 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     3 NW LUDELL             39.88N 101.00W
07/01/2019  E65 MPH          RAWLINS            KS   TRAINED SPOTTER

            ALSO REPORTED ABOUT DIME SIZE HAIL.

&&

JRP
Local storm report, Jul 1, 4:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     13 N EDSON              39.51N 101.57W
07/01/2019  E60 MPH          SHERMAN            KS   NWS EMPLOYEE

            ALSO PEA-SIZED HAIL.

&&
Local storm report, Jul 1, 4:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 N ATWOOD              39.83N 101.04W
07/01/2019  E0.88 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

JRP
Special weather statement, Jul 1, 4:30 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
530 PM CDT Mon Jul 1 2019

KSZ001-002-012245-
Rawlins KS-Cheyenne KS-
530 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE AND
SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM
CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of McDonald, or 18 miles southwest of Atwood, moving
north at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
McDonald and Beardsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 10126 3963 10148 3986 10145 3977 10106
TIME...MOT...LOC 2230Z 198DEG 5KT 3968 10135

Husted
Local storm report, Jul 1, 4:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             13 N EDSON              39.51N 101.57W
07/01/2019  E0.70 INCH       SHERMAN            KS   NWS EMPLOYEE

            ALSO REPORTED HEAVY RAINFALL.

&&

JRP
Local storm report, Jul 1, 4:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             13 N EDSON              39.51N 101.57W
07/01/2019  E1.00 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Red Willow

When
July 1, 4:35 PM CST
Where
Red Willow County, Mc Cook
Measured
1.5 in hail
Reported by
Public
Coordinates
40.200, -100.620

Report was received via Facebook message with a picture comparing the hail stone to a quarter.

Hail, Red Willow

When
July 1, 4:43 PM CST
Where
Red Willow County, Mc Cook
Measured
1.25 in hail
Reported by
Public
Coordinates
40.200, -100.620

Hail, Red Willow

When
July 1, 4:45 PM CST
Where
Red Willow County, Mc Cook
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -100.620

Report was received via Facebook comment with a picture comparing the hail to a quarter.

Hail, Red Willow

When
July 1, 4:45 PM CST
Where
Red Willow County, 3.36 mi N of (Mck)mc Cook Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
40.248, -100.592

The public reported via Twitter hail up to ping pong ball size roughly two miles north of the McCook airport.

Hail, Red Willow

When
July 1, 5:11 PM CST
Where
Red Willow County, 6.91 mi N of Perry
Measured
1 in hail
Reported by
Public
Coordinates
40.320, -100.720

Rainfall totaling 1.20 inches was also reported.

Hail, Red Willow

When
July 1, 5:20 PM CST
Where
Red Willow County, 1.38 mi N of Mc Cook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -100.620

Spotter also reported 1.18 inches of rain and gusty winds. No damage was done from the winds.

Thunderstorm Wind, Hitchcock

When
July 1, 5:57 PM CST
Where
Hitchcock County, 3.76 mi W of Swanson Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.190, -101.170

A calving shed was blown about one quarter mile away. A few fences were also blown down and an electric pole was leaning. Time is estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836199, 836200, 836201, 836202, 836204, 836203, 836205.